Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur Respir J. 1995 Aug;8(8):1384-8.

Anti-tuberculosis medication and the liver: dangers and recommendations in management.

Author information

  • 1University Dept of Medicine, Royal Free Hospital School of Medicine, London, UK.

Abstract

In the light of three deaths due to liver failure secondary to anti-tuberculosis therapy at the Royal Free Hospital, we have reviewed the current literature, and asked--How common is liver dysfunction with anti-tuberculosis medications and how might it be prevented? Anti-tuberculosis chemotherapy is associated with abnormalities in liver function tests in 10-25% of patients. Clinical hepatitis develops in about 3%, though estimates vary, and in these patients there is likely to be significant morbidity and mortality. On the basis of reported cases of tuberculosis, 160 patients in England and Wales can be expected to develop drug-induced hepatitis due to anti-tuberculosis therapy each year. There are published guidelines from the British and American Thoracic Societies regarding the choice of drug therapy for tuberculosis. Current recommendations with regard to monitoring liver function, and what to do when these tests become abnormal, vary considerably. We suggest a protocol for using liver function tests to monitor for liver damage, and give recommendations on what action to take when these become abnormal.

PMID:
7489806
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk